Methadone is often used in pediatric patients to prevent or treat opioid withdrawal after prolonged sedation. Prolonged corrected QT interval is an important adverse effect of methadone because it can progress to torsades de pointes, a potentially fatal dysrhythmia. The prevalence of corrected QT interval prolongation and contributing risk factors are not well defined in hospitalized pediatric patients receiving methadone. The study purpose was to identify the frequency and risk factors of corrected QT interval prolongation in hospitalized pediatric patients receiving methadone.Design:
Retrospective cohort study.Setting:
Tertiary academic pediatric hospital, University of California Davis Children’s Hospital, Sacramento, CA.Patients:
Cohort of 89 pediatric patients (birth to 18 yr) who received at least one dose of methadone while hospitalized.Interventions:
Retrospective data over 7.5 years were obtained from the electronic health record.Measurements and Main Results:
From the cohort, 45 patients (50.6%) had documented corrected QT interval prolongation (≥ 450 ms) during the study period. No episodes of torsades de pointes were identified. In univariate analyses, higher maximum methadone doses were associated with a prolonged corrected QT interval (0.98 vs 0.59 mg/kg/d; odds ratio, 2.56; 1.15–5.70). Corrected QT interval prolongation occurred more frequently in patients with cardiac disease (63% vs 41%; p = 0.10). No factors were statistically significant in the multivariate analysis.Conclusions:
In hospitalized pediatric patients receiving methadone, corrected QT interval prolongation was common, but no episodes of torsades de pointes were documented. Risk factors that have been identified in adults were not associated with prolongation in our study population.